Illinois, 2016

Hail in Illinois, April 25, 2016

April 25, 2016 · NWS LOT · 12 events in 4 counties and zones

Scattered strong to severe thunderstorms moved across far northeast Illinois during the afternoon and evening of April 26th producing large hail, which damaged vehicles in Wauconda.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered strong to severe thunderstorms moved across far northeast Illinois during the afternoon and evening of April 26th producing large hail, which damaged vehicles in Wauconda.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 25, 3:24 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 25, 3:24 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE, IL
424 PM CDT MON APR 25 2016

.MESOSCALE DISCUSSION...
404 PM CDT

RAPID SCAN GOES IMAGERY INDICATES SOME STEADY VERTICAL GROWTH TO
THE CUMULUS LAYER OVER WINNEBAGO/BOONE COUNTIES. IN ADDITION THERE
HAS BEEN SOME EMBEDDED LIGHTNING WITHIN THE SHOWERS...BUT WITH THE
INCREASING EFFECTIVE SHEAR IN THE LOWER LEVELS AND STEEPENING
LAPSE RATES...EXPECT INTENSITY AND GROWTH TO TAKE PLACE WITHIN THE
NEXT HOUR OR BY 22Z. WINDS WITHIN THE 900-800MB LAYER ARE BECOMING
MORE CONVERGENT...WHICH COUPLED WITH THE DRIER AIR ARRIVING FROM
THE WEST AND THE WELL MIXED LOWER LEVELS HAS AIDED IN DCAPE VALUES
NEARING 1000J/KG ACROSS NORTHERN IL. ANY ROBUST/TALLER STORMS
WOULD LIKELY INTRODUCE A POTENTIAL FOR DAMAGING WINDS...COUPLED
WITH LARGE HAIL.

SEVERE THREAT IS LIKELY TO CONTINUE ACROSS FAR NORTHEAST IL
THROUGH APPROXIMATELY 00Z...THEN STORM MOTION SHOULD START TURNING
SOUTHEAST TOWARDS NORTHWEST INDIANA THROUGH 2Z.

BEACHLER

&&

.SHORT TERM...
227 PM CDT

THROUGH TUESDAY...

ANOTHER WARM AFTERNOON UNFOLDED ACROSS NORTHERN IL/NORTHWEST IN...AS
TEMPERATURES WERE ABLE TO QUICKLY PUSH INTO THE 70S WITH A FEW
LOCATIONS REACHING 80 DEGREES. THE LOW LEVEL SOUTHERLY FLOW ALSO
HELPED TO ADVECT ADDITIONAL MOISTURE INTO THE AREA WITH DEW POINTS
RISING INTO THE MID/UPR 50S. VISIBLE SATELLITE IMAGERY HAD SHOWN A
CHANNEL OF STRATUS STRETCHING FROM WESTERN WISC DOWN TO CENTRAL
MISSOURI...WITH WATER VAPOR IMAGERY SHOWING A SOME DRIER AIR IN THE
MID LEVELS LIFTING NORTH AHEAD OF THE STRATUS WHICH COULD FURTHER
AGITATE THE MID-LEVELS AFT 21Z. DCAPE THIS HAS BEGUN TO INCREASE AS
A RESULT OF THE DRY AIR ARRIVAL IN THE MID-LVLS ACROSS SOUTHEAST
IOWA/FAR WESTERN ILLINOIS. EFFECTIVE SHEAR CONTINUES TO INCREASE
WITH SOUTHERLY WINDS OVER NORTHERN IL AND WESTERLY FLOW OVER EASTERN
IOWA...ADDS TO THE LOW LEVEL CONVERGENCE/LIFT ZONE AS IT APPROACHES
NORTHERN IL LATER THIS AFTERNOON. CONVECTIVE ALLOWING MODELS
CONTINUE TO POINT TOWARDS INITIALIZATION ACROSS FAR WESTERN
ILLINOIS...THEN EXPECT CONVECTION TO REALIZE THE INSTABILITY THROUGH
THE COLUMN AND QUICKLY ADVANCE AND GROW BY 22-23Z.

ONCE CONVECTION GROWTH AND DEVELOPMENT OCCURS...THE MAIN HAZARDS FOR
SEVERE THREAT WILL CONTINUE TO BE ON DAMAGING WIND AND POSSIBLE
LARGE HAIL. THERE IS SOME INCREASED HELICITY AS THE BETTER
CONVERGENCE ZONE ARRIVES OVER NORTHERN IL THAT AN ISOLATED ROTATING
UPDRAFT COULD OCCUR...HOWEVER THE FOCUS CONTINUES TO BE WITH
DAMAGING WINDS FROM THE INCREASED DCAPE OF NEARLY 1000J/KG AND THE
STEADILY STEEPENING LAPSE RATES FOR LARGE HAIL.

BY 00Z OR SHORTLY AFTER 00Z...CONVECTION SHOULD BE OVER THE CHICAGO
METRO AREA BEGINNING TO TURN SOUTHEAST BASED ON THE VECTORS ALL
POINTING TOWARDS A SOUTHEAST ACROSS NORTHERN IL. THE FORWARD
PROPAGATION OF STORMS SHOULD BE AROUND 30-40KTS...WHICH WILL LIKELY
BRING A QUICK END TO THE CONVECTIVE/SEVERE CONCERNS OVER THE AREA BY
1-2Z. TEMPS TONIGHT WILL HINGE ON THE TIMING OF THE FRONTAL BOUNDARY
THAT IS SLIDING SOUTH ACROSS WISCONSIN BEHIND THE MID-LVL SHORTWAVE.
GUIDANCE HAS BEEN LEANING TOWARDS THIS FEATURE NOT ARRIVING UNTIL
AFTER MIDNIGHT AND PERHAPS JUST PRIOR TO DAYBREAK TUE. THIS WOULD
ALLOW TEMPS TO REMAIN MILD AGAIN TONIGHT IN THE 50S TO PERHAPS MID
40S ACROSS THE NORTHERN PORTIONS OF THE CWFA.

THEN FOR TUE BEHIND THE FRONT WINDS WILL TURN NORTHERLY TO
NORTHEASTERLY AS MUCH COOLER AIR ARRIVES. THERMAL TROUGH PUSHES
TEMPS ALOFT INTO THE 8 TO 11 DEG C...WHICH COUPLED WITH AN EXPECTED
STRATUS LAYER ARRIVING COULD HOLD HIGHS IN THE MID 50S TO MID
60S...THE EXCEPTION WILL BE THE FAR SOUTHERN CWFA WHERE TEMPS REMAIN
MILD ALONG THE BOUNDARY AND COULD WARM INTO THE MID 70S TUE AFTN.
WITH THE ONSHORE FLOW FOR AREAS ADJACENT TO LAKE MICHIGAN TEMPS WILL
STRUGGLE TO WARM BEYOND THE UPPER 40S TO LOW 50S.

BEACHLER

&&

.LONG TERM...
243 PM CDT

TUESDAY NIGHT THROUGH MONDAY...

A COOLER AND WETTER PATTERN IS EXPECTED...ESPECIALLY WEDNESDAY
AND THURSDAY...THEN AGAIN POSSIBLY OVER THE WEEKEND. THOUGH
UNCERTAINTY WITH THIS WEEKENDS POTENTIAL WET PERIOD IS HIGH AT
THIS TIME.

AN UPPER LEVEL TROUGH/LOW CURRENTLY NOTED IN WATER VAPOR IMAGERY
OVER THE SOUTHWESTERN CONUS...IS EXPECTED TO BE OUR MAIN WEATHER
MAKER WEDNESDAY INTO THURSDAY AS IT SHIFTS OVER THE LOWER GREAT
LAKES REGION IN A WEAKENING STATE. THIS IS STILL EXPECTED TO
PRODUCE PERIODS OF SHOWERS...AND POSSIBLY A FEW ELEVATED
THUNDERSTORMS...ESPECIALLY WEDNESDAY AFTERNOON INTO THURSDAY. NO
SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.

PERSISTENT EAST-NORTHEASTERLY FLOW WITH EXTENSIVE CLOUD COVER AND
PRECIPITATION WILL LIKELY RESULT IN TEMPERATURES WEDNESDAY AND
THURSDAY ONLY IN THE LOW 50S INLAND AND NORTH OF INTERSTATE
80...IN THE 40S ON THE LAKE FRONT...AND IN TO 60S FAR SOUTH. WITH
DRIER WEATHER EXPECTED FOR FRIDAY...TEMPERATURES SHOULD REBOUND
BACK INTO THE LOWER 60S INLAND FROM LAKE MICHIGAN...BUT ONSHORE
FLOW WILL AGAIN RESULT IN COOLER CONDITIONS NEAR THE LAKE.

A SECOND STORM SYSTEM IS EXPECTED TO TAKE SHAPE OVER THE SOUTHERN
PLAINS LATE IN THE WEEK IN RESPONSE TO ANOTHER SOUTHWESTERN CONUS
TROUGH. THIS SYSTEM IS EXPECTED TO SHIFT EASTWARD OVER THE CENTRAL
CONUS OVER THE WEEKEND. HOWEVER...THERE IS A GOOD DEAL OF
UNCERTAINTY AT THIS TIME IN WHERE THIS SYSTEM WILL TRACK...AND AS
A RESULT HOW MUCH PRECIPITATION THIS SYSTEM COULD BRING US OVER
THE WEEKEND. AT THE PRESENT WE HAVE OPTED TO CONTINUE THE CHANCE
MENTION OF SHOWERS THROUGH MUCH OF THE WEEKEND UNTIL A BETTER
UNDERSTANDING OF THIS SYSTEMS EVOLUTION IS ACHIEVED.

KJB

&&

.AVIATION...
FOR THE 18Z TAFS...

VFR CONDS CONTINUE ACROSS NORTHERN IL/NORTHWEST IN
AIRFIELDS...HOWEVER THE FOCUS REMAINS ON POTENTIAL FOR CONVECTION
TO DEVELOP LATER THIS AFTERNOON THROUGH EARLY EVENING. WINDS WILL
REMAIN BREEZY FROM THE SOUTH TURNING SOUTHWEST AHEAD OF THE
CONVECTION...WITH SPEEDS GENERALLY AROUND 10 TO 15 KT AND GUSTS
BETWEEN 20 TO 25 KT AT TIMES. VISIBLE IMAGERY DOES SHOW A LAYER OF
CUMULUS CLOUDS DEVLEOPING WITH BASES AROUND 5-6KFT AGL...HOWEVER
AS OF MIDDAY THE VERTICAL GROWTH TO THE CUMULUS LAYER DOES NOT
LOOK TOO IMPRESSIVE...WHICH COULD DELAY THE TIMING FOR
SHOWERS/THUNDERSTORMS SLIGHTLY. GUIDANCE CONTINUES TO POINT
TOWARDS 22Z FOR DEVELOPMENT OF SHOWERS/THUNDERSTORMS WESTERN
IL...THEN QUICKLY INCREASEING IN INTENSITY BY 23Z AND APPROACHING
THE CHICAGO METRO TAF SITES. THE CONVECTION SHOULD BE PROGRESSIVE
AND PUSH EAST OF THE ORD/MDW SITES BY 00Z TO PERHAPS JUST AFTER
00Z...WITH CONVECTION ENDING BY 1Z TUE. THE FRONTAL BOUNDARY
REMAINS WELL NORTH/WEST OF THE AIRFIELDS...SO EXPECT ONCE
CONVECTION PUSHES THROUGH THAT WINDS WILL REMAIN WESTERLY. THEN
OVERNIGHT THE FRONTAL BOUNDARY WILL ARRIVE AND QUICKLY FLIP WINDS
TO NORTHWEST THEN NORTHEAST AROUND DAYBREAK TUESDAY. THIS WILL
USHER IN A STRATUS LAYER OF CLOUDS WITH BASES APPROACHING 1500FT
AGL AND PERHAPS A BRIEF PERIOD OF CIGS GOING BELOW 1KFT AGL AFT
DAYBREAK TUE.

BEACHLER

&&

.MARINE...
255 PM CDT

A QUICK MOVING SURFACE LOW IS EXPECTED TO MOVE ACROSS SOUTHERN
LAKE MICHIGAN TONIGHT. THIS SYSTEM LOOKS TO SPAWN SOME
THUNDERSTORM ACTIVITY EARLY THIS EVENING OVER SOUTHERN PORTIONS OF
THE LAKE. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WIND
GUSTS AND HAIL. OTHERWISE...FARTHER NORTH...EXPECT 30 TO SOME 35
KT EAST-NORTHEASTERLY GALES TO PERSIST TONIGHT BEFORE ABATING
LATE.

NORTHERLY FLOW IS EXPECTED TO SET UP LAKE-WIDE ON TUESDAY IN THE
WAKE OF TONIGHTS LOW. ONCE THIS OCCURS...IT LOOKS LIKE THERE WILL
BE A PROLONGED PERIOD OF EAST-NORTHEASTERLY FLOW OVER LAKE
MICHIGAN THROUGH THE REST OF THE WEEK...AND POSSIBLY THROUGH THE
UPCOMING WEEKEND AS WELL. DURING THIS PERIOD...SURFACE HIGH
PRESSURE IS EXPECTED TO DOMINATE OVER SOUTHERN CANADA AND THE
UPPER GREAT LAKES REGION...WHILE A COUPLE OF LOW PRESSURE SYSTEMS
TRACK EASTWARD SOUTH OF THE LAKES. EACH OF THESE LOWS WILL LIKELY
RESULT IN A PERIOD OF STRONGER EAST-NORTHEASTERLY FLOW OVER THE
LAKE. THE FIRST ONE EXPECTED TO IMPACT THE LAKE WEDNESDAY INTO
THURSDAY...THEN THE SECOND LOW IS POSSIBLE OVER THE WEEKEND. WHILE
GALE FORCE WINDS ARE CURRENTLY NOT ANTICIPATED...SOME 25 TO 30 KT
FLOW WILL LIKELY RESULT IN LARGE WAVES AND SMALL CRAFT CONDITIONS
OVER THE SOUTHERN LAKE MICHIGAN NEAR SHORES.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...10 AM TUESDAY TO
     10 PM WEDNESDAY.

     SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...4 PM TUESDAY TO 4
     PM WEDNESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 25, 2:24 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 PM CDT MON APR 25 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
324 PM CDT MON APR 25 2016 /424 PM EDT MON APR 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
	HALF DOLLAR SIZE HAIL.
	LOCALLY DAMAGING WIND GUSTS OVER 60 MPH.
	HEAVY DOWNPOURS.
	AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THE MOST LIKELY TIMING OF THUNDERSTORMS ACROSS THE REGION ALONG
  WITH THE POTENTIAL FOR ISOLATED SEVERE WEATHER IS BETWEEN 4 AND
  9 PM THIS EVENING.

  DISCUSSION:

  SCATTERED THUNDERSTORMS ARE FORECAST TO TRACK EAST ACROSS
  NORTHERN ILLINOIS AND NORTHWESTERN INDIANA THROUGH EARLY THIS
  EVENING. CONDITIONS WILL BE FAVORABLE FOR SOME STORMS TO BECOME
  SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
  THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE WEDNESDAY INTO
THURSDAY...AND AGAIN LATE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH EARLY EVENING.

&&

GENERAL STORM MOTION OF THE DAY:

TOWARD THE EAST AT 40 TO 45 MPH.

LMZ740>745-262030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
324 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME OF
THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 45 KT AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TUESDAY THROUGH
WEDNESDAY.

WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE AGAIN OVER THE
ILLINOIS WATERS THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE WEDNESDAY INTO
THURSDAY...AND AGAIN LATE SATURDAY INTO SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-262030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
324 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALES ARE EXPECTED OVER THE NORTHERN END OF THE LAKE THROUGH
TONIGHT.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING MAINLY OVER THE
CENTRAL AND SOUTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE WEDNESDAY INTO
THURSDAY...AND AGAIN LATE SATURDAY INTO SUNDAY MAINLY OVER THE
FAR SOUTHERN END OF THE LAKE.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, McHenry

When
April 25, 3:40 PM CST
Where
McHenry County, Mc Henry
Measured
1 in hail
Reported by
Public
Coordinates
42.350, -88.270

Quarter size hail was reported along Route 120.

Hail, Lake

When
April 25, 4:10 PM CST to 4:15 PM CST
Where
Lake County, Gurnee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.370, -87.900

Hail, Kane

When
April 25, 4:40 PM CST
Where
Kane County, Elgin
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -88.280

Quarter size hail was reported near the intersection of Route 20 and McClean Boulevard.

Hail, Cook

When
April 25, 5:25 PM CST
Where
Cook County, Glenview
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -87.800

Hail, Lake

When
April 25, 6:05 PM CST to 6:08 PM CST
Where
Lake County, Wauconda
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.270, -88.130

Golf ball size hail damaged multiple vehicles as well as a skylight in a home.

Hail, Lake

When
April 25, 6:09 PM CST to 6:15 PM CST
Where
Lake County, Mundelein
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.270, -88.000

Ping pong ball size hail was reported near Chevy Chase Road. Quarter size hail was reported near Carmel High School and near the intersection of Butterfield and North Huntington Roads.

Hail, Lake

When
April 25, 6:15 PM CST
Where
Lake County, Vernon Hills
Measured
1.25 in hail
Reported by
Public
Coordinates
42.230, -87.970

Hail, McHenry

When
April 25, 6:15 PM CST to 6:21 PM CST
Where
McHenry County, Algonquin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.170, -88.280

Quarter to half dollar size hail was reported in Algonquin, including quarter size hail near the intersection of Route 31 and Algonquin Road.

Hail, Cook

When
April 25, 8:31 PM CST
Where
Cook County, 0.86 mi NW of Forest Glen
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -87.810

Hail, Cook

When
April 25, 8:32 PM CST
Where
Cook County, Norridge
Measured
1 in hail
Reported by
Public
Coordinates
41.970, -87.800

Quarter size hail was reported near the intersection of Montrose and Ottawa.

Hail, Cook

When
April 25, 8:40 PM CST
Where
Cook County, 4 mi ESE of Harwood Hgts
Measured
1 in hail
Reported by
Public
Coordinates
41.948, -87.708

Quarter size hail was reported near the intersection of Irving Park and Pulaski Roads.

Hail, Cook

When
April 25, 8:45 PM CST
Where
Cook County, 3 mi NNW of Chicago
Measured
1 in hail
Reported by
Public
Coordinates
41.870, -87.672

Quarter size hail was reported in Lincoln Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724730, 724731, 724732, 724733, 724734, 724735, 724736, 724737, 724738, 724739, 724740, 724741.